Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 14, NWS Flagstaff, AZ

July 20, 2016Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 20, 2016, 2:01 PM MST for Yavapai County, Arizona. It was in force for 119 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2016, 2:01 PM MST (21:01 UTC)
Expired
Jul 20, 2016, 4:00 PM MST
In force
119 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 65 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 2:10 PM MSTFLASH FLOODSedona, AZSEVERAL REPORTS OF FLOODING IN SEDONA SEVERAL ROADWAYS IMPASSABLE.
Jul 20, 2:25 PM MSTFLASH FLOODSedona, AZHOUSE FLOODING SEDONA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

733 
WGUS55 KFGZ 202101
FFWFGZ
AZC025-202300-
/O.NEW.KFGZ.FF.W.0014.160720T2101Z-160720T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
201 PM MST WED JUL 20 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 400 PM MST

* AT 200 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SEDONA AND RED ROCK STATE PARK. 

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...OAK CREEK...DRY
CREEK AND TURKEY CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE. TURN AROUND...DON'T DROWN!

&&

LAT...LON 3488 11185 3490 11178 3482 11178 3480 11185

$$

MOTTICE
2 follow-up statements
711 
WGUS75 KFGZ 202144
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
244 PM MST WED JUL 20 2016

AZC025-202300-
/O.CON.KFGZ.FF.W.0014.000000T0000Z-160720T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
244 PM MST WED JUL 20 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR
NORTHEASTERN YAVAPAI COUNTY...

AT 240 PM MST...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING IN THE
SEDONA AREA. BACK O BEYOND ROAD ALONG HIGHWAY 179, JUNE BUG CIRCLE,
AND OTHER ROADS WERE REPORTED TO BE IMPASSABLE. SOME FLOODING OF
HOUSES WAS ALSO REPORTED. THE FLASH FLOOD THREAT WILL CONTINUE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SEDONA AND RED ROCK STATE PARK.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...OAK CREEK...DRY
CREEK AND TURKEY CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3488 11185 3490 11178 3482 11178 3480 11185

$$

MOTTICE
260 
WGUS75 KFGZ 202256
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
356 PM MST WED JUL 20 2016

AZC025-202304-
/O.EXP.KFGZ.FF.W.0014.000000T0000Z-160720T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
356 PM MST WED JUL 20 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN YAVAPAI COUNTY WILL
EXPIRE AT 400 PM MST...

HEAVY RAINFALL HAS ENDED IN SOUTHERN AND WESTERN SEDONA AND THE
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 4PM MST. SEVERAL
REPORTS OF FLOODING IN THE SEDONA AREA WERE RECEIVED BY THE NATIONAL
WEATHER SERVICE IN FLAGSTAFF.

PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3488 11185 3490 11178 3482 11178 3480 11185

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:08 AM MST, 4 hours 53 minutes earlier.

Area forecast discussion, Jul 20, 9:08 AM MST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
908 AM MST WED JUL 20 2016

.SYNOPSIS...Monsoon moisture will continue to keep showers and
thunderstorms in the forecast through at least Thursday. Friday
and into the weekend, a drier westerly flow will decrease shower
coverage across northwestern Arizona with decent chances for
thunderstorms across southern Navajo and Apache counties.

&&

.UPDATE...Clouds cleared out nicely in many locations this
morning, which will allow for ample surface heating. Look for
storms to develop between 10 and 11 AM MST, first across Yavapai
County and the Mogollon Rim, then spreading elsewhere across
northern Arizona. Slow storm motion today from south to north will
make for a flash flood threat. The stronger storms may also
contain small hail and gusty winds. The previous forecast looks
good and no significant changes were made.

&&

.PREV DISCUSSION /335 AM MST/...Deep southerly flow continues to
import plentiful moisture into the state this morning. A few light
showers and an occasional lightning strike were noted at 3 am from
around Williams into western Yavapai county and also southern
Apache county. Later this morning through the afternoon, expecting
another round of showers and thunderstorms, most numerous along
the higher terrain though some storms will push northward into
some lower terrain areas. Morning cloud cover could play a role in
where storms develop first and how strong they become. A mid and
upper level disturbance rotating northward across our region today
could also act to enhance storm coverage. The main threats today
will be locally heavy rainfall and flooding, with some hail and
gusty winds with stronger storms as well. Similar conditions are
expected Thursday, then a downward trend in moisture and storm
activity is forecast starting Friday in the northern part of the
state as the ridge axis sinks southward. However, due to the
forecast position of the ridge axis, a tight moisture gradient is
likely to set up across the area, with higher values of moisture
in the southern portion of the forecast area. So we kept a chance
of thunderstorms each day into early next week across the Mogollon
Rim and White Mountains with generally slight chances elsewhere.
There is still some uncertainty with where this moisture gradient
sets up, so watch for updated forecasts as the pattern evolves.

&&

.AVIATION...For the 18Z package...Scattered to numerous SHRA/TSRA
will redevelop between 18z-02z today. Brief MVFR/IFR conditions
in the stronger storms with locally heavy rain, small hail, and
gusty winds. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous showers and thunderstorms can
be expected today and again on Thursday. Storms will generally be
moving slowly from south to north.

Friday through Sunday...Drier air will start to filter in from the
west, which will bring a decrease in thunderstorm activity,
especially across the western portion of the state. Minimum RH
values will drop back into the teens generally from Flagstaff north.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Mottice/JJ
AVIATION...Mottice
FIRE WEATHER...MCS

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 20, 12:36 PM MST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1236 PM MST WED JUL 20 2016

AZZ004>018-037>040-210300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1236 PM MST WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY...MOST NUMEROUS DURING THE AFTERNOON AND EVENING. THE MAIN
THREAT WILL BE FLASH FLOODING...THOUGH SMALL HAIL AND GUSTY WINDS
ARE ALSO POSSIBLE.

A FLASH FLOOD WATCH IN EFFECT FOR YAVAPAI COUNTY, AND PORTIONS OF
WESTERN AND CENTRAL COCONINO COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SIMILAR THUNDERSTORM COVERAGE IS FORECAST THURSDAY. THE MAIN
THREAT WILL CONTINUE TO BE LOCALIZED FLOODING. DRIER AIR IS
EXPECTED TO FILTER OVER ARIZONA STARTING FRIDAY WITH A DOWNTURN IN
MONSOON ACTIVITY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RB

In the hours before

Special weather statement, Jul 20, 1:46 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
146 PM MST WED JUL 20 2016

AZZ037-202115-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-
146 PM MST WED JUL 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YAVAPAI COUNTY UNTIL 215
PM MST...

AT 145 PM MST...DOPPLER RADAR WAS TRACKING A COUPLE OF STRONG
THUNDERSTORMS NEAR CORDES JUNCTION...OR 18 MILES SOUTHWEST OF CAMP
VERDE...MOVING NORTHWEST AROUND 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SPRING VALLEY AND CORDES JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3435 11198 3429 11205 3439 11224 3449 11213
TIME...MOT...LOC 2045Z 131DEG 14KT 3436 11206

MOTTICE

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:46 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 20, 12:01 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 20, 12:11 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 20, 12:32 PM MSTFlash Flood WatchFGZCoconino, Yavapai5 hr
Jul 20, 12:56 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 20, 1:12 PM MSTFlash Flood WarningFGZCoconino2 hr
Jul 20, 1:34 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 20, 1:46 PM MSTSpecial Weather StatementFGZYavapai29 min

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.